|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative NamesCimetidine overdose; Tagamet overdose; Ranitidine overdose; Zantac overdose; Famotidine overdose; Pepcid overdose; Nizatidine overdose; Axid overdose
Definition Return to top
H2 receptor antagonists are medicines that help decrease stomach acid. H2 receptor antagonist overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Poisonous Ingredient Return to top
Note: This list may not be all inclusive.
Where Found Return to topH2 receptor antagonist medications are available over the counter and by prescription.
Symptoms Return to top
Home Care Return to top
Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency Return to top
Determine the following information:
Poison Control Return to top
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
See: Poison control center - emergency number
What to Expect at the Emergency Room Return to top
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
Outlook (Prognosis) Return to top
Serious complications are rare.
References Return to top
Feldman M, Friedman LS, Sleisenger MH, eds. Sleisenger & Fordtran’s Gastrointestinal and Liver Disease. 7th ed. Philadelphia, PA: WB Saunders; 2002: 759.
Goldfrank LR, Flomenbaum NE, Lewin NA, et al. Goldfrank's Toxicologic Emergencies. 7th ed. New York, NY: McGraw Hill; 2002.Update Date: 2/3/2009 Updated by: A.D.A.M. Editorial Team: David Zieve, MD, MHA, Greg Juhn, MTPW, David R. Eltz. Previously reviewed by Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network (10/29/2007).